Minnesota, 2016

Hail in Minnesota, July 13, 2016

July 13, 2016 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced quarter size hail a few miles frem Mountain Lake in Cottonwood County of southwest Minnesota on the morning of July 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced quarter size hail a few miles frem Mountain Lake in Cottonwood County of southwest Minnesota on the morning of July 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 13, 5:26 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 13, 5:26 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
626 AM CDT WED JUL 13 2016

.SHORT TERM...(Today and Tonight)
Issued at 303 AM CDT Wed Jul 13 2016

Shortwave over south central South Dakota and western Nebraska will
continue tracking slowly eastward today, while a frontal boundary
sags southeastward through the forecast area through mid afternoon.
A good amount of elevated instability exists near and ahead of the
front this morning and will potentially become the focus for
scattered thunderstorm activity today. Models begin to fire storms
along the boundary around daybreak through mid morning, mainly south
and east of a Tyndall to Sioux Falls to Windom line. These storms
will shift eastward with the boundary focusing mainly across
northwest Iowa into the mid/late afternoon. Bulk shear values reach
as high as 40 to 50 kt ahead of the front, with MUCAPE values up
around 2500 j/kg on the RAP and GFS, and much higher with the NAM.
Mid level lapse rates are pretty steep, with a very long hodograph,
so if we do manage enough mid level moisture, a few strong to severe
storms will also be possible as early as mid morning. Main threat
will be hail to golf balls and gusts to 65 mph. Tornadic threat is
very low. Highs today will be in the 80s.

Skies will clear behind the front, with mostly clear skies
continuing overnight. winds will be light from the northwest, with
cooler advecting into the region. Lows will reach the mid 50s to
lower 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 303 AM CDT Wed Jul 13 2016

Cool mid level temperatures and a band of mid level moisture
spreading into southwestern Minnesota and nearby areas by Thursday
afternoon will be timed with a pretty weak short wave to produce
some convection. It should be pretty anemic given the meager CAPE
which should be less than 500 J/kg, and in fact am tempted to go
just with a slight chance of showers, but will leave in isolated
thunder for now. The day will be cooler under a northwesterly low
level flow, with highs in the mid 70s over most of southwest
Minnesota, ranging up to 80 to 85 along the Missouri River.

Late Thursday night and Friday, warming aloft appears to do a slow
start, with an associated increase in moisture and instability.
Keeping a chance of thunderstorms developing slowly from the west
fits with current model projections. The storm threat should
continue to increase into the weekend and peak about Saturday night
with CAPE up to the 2000-3000 J/kg range. Weak and hard to time
waves in the westerly flow should nevertheless provide some lift for
initiation. Surface warming will lag behind the warming aloft, with
Friday being the coolest day, having highs in the 75 to 80 range.

The slow warming after Friday should put highs into the 80s by
Sunday. By then, the developing and capping upper ridge will begin
to make itself felt, and the chance of storms should begin to drop
off. This is a trend that looks to continue Monday and Tuesday, with
Tuesday rain free and up to sizzling 90 plus levels highs,
accompanied by higher dew points and humidity. Tuesday may see
excessive heat by afternoon. If the heat index is not quite there
yet, it will surely be right after the forecast period on Wednesday,
as the midsummer ridge builds stronger over the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 626 AM CDT Wed Jul 13 2016

South of KYKN/KSPW line including KSUX...until 14z areas ceilings
below 1k feet and visibilities 3-5sm/BR with scattered
TSRA...14z-21z vfr with isolated TSRA...after 21z VFR. North of
KYKN/KSPW line VFR through 14/12z...isold TSRA thru 13/22Z south
of Interstate 90.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 13, 2:37 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 AM CDT WED JUL 13 2016

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
140845-
OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-JACKSON-DIXON-DAKOTA-UNION-
337 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE DAYTIME HOURS.
ISOLATED STORMS MAY BECOME SEVERE WITH HAIL TO GOLF BALL SIZE AND
65 MPH GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH MONDAY...WITH
THE BEST CHANCE ABOUT SATURDAY NIGHT. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

HOT AND HUMID WEATHER DEVELOPING NEXT WEEK IS EXPECTED TO BRING
HEAT INDICES UP TO THE 90S OR EVEN 100 DEGREES BY TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH TODAY.

IAZ001-MNZ080-081-089-098-SDZ062-065>070-140845-
LYON IA-MURRAY-COTTONWOOD-NOBLES-ROCK-MINNEHAHA-HUTCHINSON-TURNER-
LINCOLN SD-BON HOMME-YANKTON-CLAY SD-
337 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE IN SOUTHWEST
MINNESOTA THURSDAY AFTERNOON. NO SEVERE STORMS ARE EXPECTED.

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH MONDAY...WITH
THE BEST CHANCE ABOUT SATURDAY NIGHT. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

HOT AND HUMID WEATHER DEVELOPING NEXT WEEK IS EXPECTED TO BRING
HEAT INDICES UP TO THE 90S OR EVEN 100 DEGREES BY TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MNZ071-072-097-SDZ038>040-050-052>061-063-064-140845-
LINCOLN MN-LYON MN-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-GREGORY-
JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-CHARLES MIX-DOUGLAS-
337 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE FROM BROOKINGS
INTO SOUTHWEST MINNESOTA THURSDAY AFTERNOON. NO SEVERE STORMS ARE
EXPECTED.

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH MONDAY...WITH
THE BEST CHANCE ABOUT SATURDAY NIGHT. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

HOT AND HUMID WEATHER DEVELOPING NEXT WEEK IS EXPECTED TO BRING
HEAT INDICES UP TO THE 90S OR EVEN 100 DEGREES BY TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 13, 6:00 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 AM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HAIL             MATLOCK                 43.24N 95.94W
07/13/2016  E0.88 INCH       SIOUX              IA   TRAINED SPOTTER

            .

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Jul 13, 6:10 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
710 AM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             3 SW ASHTON             43.29N 95.84W
07/13/2016  E0.75 INCH       OSCEOLA            IA   TRAINED SPOTTER

            .

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The radar

The Minneapolis radar (KMPX), 144 km away, was scanning. The volume nearest the first event began at 12:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cottonwood

When
July 13, 6:57 AM CST
Where
Cottonwood County, 6.39 mi NNW of Mountain Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.020, -94.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648453.